Alert archive / Hawaii / High Surf Warnings in 2012
High Surf Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 2, 2012, 3:28 PM HST for 4 counties in Hawaii. It took effect at Jan 3, 2012, 10:00 AM HST. It was in force for 41 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 2, 2012, 3:28 PM HST (01:28 UTC)
- In effect from
- Jan 3, 2012, 10:00 AM HST
- Expired
- Jan 5, 2012, 3:10 AM HST
- In force
- 41 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 1:00 AM HST | HIGH SURF | Mokuleia, HI | OAHU DEPT OF EMERGENCY MANAGEMENT REPORTED MINOR WAVE RUNUP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WHHW40 PHFO 030128 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 PM HST MON JAN 2 2012 ...GIANT SURF EXPECTED LATE TUESDAY AND WEDNESDAY... .AN EXTRA LARGE TO GIANT NORTHWEST SWELL IS EXPECTED TUESDAY... BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES OF MOST ISLANDS TUESDAY AND WEDNESDAY. HIZ001>003-006>008-012-013-017-019-020-031430- /O.CAN.PHFO.SU.Y.0001.000000T0000Z-120103T0400Z/ /O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY... ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY. THE HIGH SURF ADVISORY HAS BEEN CANCELLED. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY MORNING ON KAUAI...AND TUESDAY AFTERNOON ON OAHU...MOLOKAI...AND MAUI. SURF HEIGHTS WILL PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. THIS THREAT IS GREATEST DURING THE TUESDAY NIGHT HIGH TIDE NEAR MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ009-031430- /O.NEW.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/ OLOMANA- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 10 AM TUESDAY TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY AFTERNOON...AND PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-025-031430- /O.NEW.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 328 PM HST MON JAN 2 2012 ...HIGH SURF WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST THURSDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 6 PM TUESDAY TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TUESDAY NIGHT...AND PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
6 follow-up statements
913 WHHW40 PHFO 031328 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST TUE JAN 3 2012 ...WARNING LEVEL SURF EXPECTED TODAY THROUGH WEDNESDAY... .A GINORMOUS NORTHWEST SWELL WILL REACH THE ISLANDS LATER THIS MORNING...BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES OF MOST ISLANDS TODAY AND WEDNESDAY. HIZ001>003-006>009-012-013-017-019-020-040230- /O.CON.PHFO.SU.W.0001.120103T2000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 328 AM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY THIS MORNING ON KAUAI...AND THIS AFTERNOON ON OAHU...MOLOKAI...AND MAUI. SURF HEIGHTS WILL PEAK WEDNESDAY MORNING. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. THIS THREAT IS GREATEST DURING TONIGHT HIGH TIDE NEAR MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-025-040230- /O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 328 AM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL INCREASE DRAMATICALLY TONIGHT...AND PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL REMAIN THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
062 WHHW40 PHFO 040135 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST TUE JAN 3 2012 ...WARNING LEVEL SURF EXPECTED TONIGHT THROUGH WEDNESDAY... .VERY LARGE NORTHWEST SWELLS WILL MOVE DOWN THE ISLAND CHAIN TONIGHT...BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES OF MOST ISLANDS THROUGH WEDNESDAY. HIZ001>003-006>009-012-013-017-019-020-041445- /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 335 PM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL RISE TONIGHT...REACHING WARNING LEVELS THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. THIS THREAT WILL BE GREATEST DURING HIGH TIDE NEAR MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-025-041445- /O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 335 PM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST THURSDAY. * SURF...SURF WILL RISE TO 15 TO 25 FEET ALONG NORTH FACING SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL RISE LATE TONIGHT...AND PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ CRAIG
114 WHHW40 PHFO 040145 AAA CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 345 PM HST TUE JAN 3 2012 ...WARNING LEVEL SURF EXPECTED TONIGHT THROUGH WEDNESDAY... .A LATE REPORT SAYS THAT THE WARNING LEVEL SURF HAS REACHED KAUAI. THE TIMING FORECASTHAS BEEN ADJUSTED ACCORDINGLY. HIZ001>003-006>009-012-013-017-019-020-041445- /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 345 PM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES AND 15 TO 25 FEET ALONG WEST FACING SHORES. * TIMING...WARNING LEVEL SURF HAS REACHED KAUAI...AND WILL RISE ALONG NORTH AND WEST FACING SHORES OF THE OTHER ISLANDS TONIGHT. THE WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. THIS THREAT WILL BE GREATEST DURING HIGH TIDE NEAR MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$ HIZ023-025-041445- /O.CON.PHFO.SU.W.0001.120104T0400Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 345 PM HST TUE JAN 3 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...SURF WILL RISE TO 15 TO 25 FEET ALONG NORTH FACING SHORES AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL RISE LATE TONIGHT...AND PEAK WEDNESDAY AFTERNOON. WARNING LEVEL SURF WILL LAST THROUGH WEDNESDAY NIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
409 WHHW40 PHFO 041326 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 AM HST WED JAN 4 2012 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF ALL ISLANDS... .VERY LARGE NORTHWEST SWELLS WILL MOVE DOWN THE ISLAND CHAIN TODAY...BRINGING WARNING LEVEL SURF TO NORTH AND WEST FACING SHORES. HIZ001>003-006>009-012-013-017-019-020-023-025-050230- /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST- 326 AM HST WED JAN 4 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...PEAK SURF HEIGHTS WILL BE 25 TO 35 FEET ALONG NORTH FACING SHORES...AND 15 TO 25 FEET ALONG WEST FACING SHORES. THE EXCEPTION WILL BE THE BIG ISLAND...WHERE PEAK SURF HEIGHTS WILL BE 15 TO 25 FEET ALONG NORTH FACING SHORES...AND 8 TO 12 FEET ALONG WEST FACING SHORES. * TIMING...SURF WILL PEAK ON KAUAI AND OAHU THIS MORNING...ON MAUI THIS AFTERNOON...AND ON THE BIG ISLAND TONIGHT. WARNING LEVEL SURF WILL LAST THROUGH TONIGHT. * IMPACTS...WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS LOCALIZED BEACH EROSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER...AND TO STAY WELL AWAY FROM THE SHORELINE...DUE TO THE DANGEROUS WAVE ACTION AND POTENTIAL FOR STRONG RIP CURRENTS. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
930 WHHW40 PHFO 050133 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING TONIGHT AND HIGH SURF ADVISORY THURSDAY... HIZ001>003-006>009-012-013-017-019-020-051445- /O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/ /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA- 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...NORTH FACING SHORES WILL LOWER TO 20 TO 25 FEET TONIGHT AND TO 12 TO 20 FEET THURSDAY. WEST FACING SHORES WILL LOWER TO 12 TO 20 FEET TONIGHT AND TO 8 TO 12 FT THURSDAY. * TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING TO ADVISORY LEVELS THURSDAY. * IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE. WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER... AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION. && $$ HIZ023-025-051445- /O.NEW.PHFO.SU.Y.0002.120105T1600Z-120106T1600Z/ /O.CON.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ KONA-BIG ISLAND NORTH AND EAST- 333 PM HST WED JAN 4 2012 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF THE BIG ISLAND... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY. A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY. * SURF...NORTH FACING SHORES 15 TO 25 FEET TONIGHT LOWERING TO 10 TO 20 FEET THURSDAY. WEST FACING SHORES 8 TO 12 FEET TONIGHT LOWERING TO 4 TO 8 FEET THURSDAY. * TIMING...WARNING LEVEL SURF WILL LAST THROUGH TONIGHT...LOWERING TO ADVISORY LEVELS THURSDAY. * IMPACTS...DANGEROUS BATTERING WAVES WILL POUND THE SHORELINE. WAVE RUN-UP IS POSSIBLE ALONG LOW-LYING COASTAL AREAS...AS IS LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... RESIDENTS AND VISITORS ARE URGED TO AVOID ENTERING THE WATER... AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. SWIMMERS AND BEACH-GOERS SHOULD EXERCISE CAUTION. && $$ CRAIG
338 WHHW40 PHFO 051310 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 AM HST THU JAN 5 2012 ...HIGH SURF WARNING CANCELLED... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... HIZ001>003-006>009-012-013-017-019-020-023-025-060215- /O.CAN.PHFO.SU.W.0001.000000T0000Z-120105T1600Z/ /O.EXT.PHFO.SU.Y.0002.120105T1310Z-120106T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-KONA-BIG ISLAND NORTH AND EAST- 310 AM HST THU JAN 5 2012 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING. A HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST FRIDAY. * SURF...NORTH FACING SHORES WILL LOWER TO 12 TO 20 FEET TODAY... WHILE SURF ALONG WEST FACING SHORES WILL LOWER TO 8 TO 12 FT. * TIMING...SURF WILL SLOWLY DIMINISH THROUGH TONIGHT...AND DROP BELOW ADVISORY LEVELS BY DAYBREAK FRIDAY. * IMPACTS...LOCALIZED BEACH EROSION AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. BEACH-GOERS ARE URGED TO AVOID ENTERING THE WATER...AND TO STAY WELL AWAY FROM THE SHORELINE. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 2, 10:00 AM HST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 2, 10:00 AM HST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST MON JAN 2 2012 .SYNOPSIS... A HIGH PRESSURE RIDGE NEAR THE ISLANDS WILL KEEP WINDS LIGHT OVER THE STATE THROUGH TUESDAY. CLOUDS AND LIGHT SHOWERS WILL AFFECT MAINLY WINDWARD AND MAUKA AREAS...WHILE CENTRAL AREAS OF THE SMALLER ISLANDS WILL SEE AFTERNOON CLOUDINESS. MODERATE TRADE WINDS ARE EXPECTED TO RETURN WEDNESDAY AS HIGH PRESSURE PASSES NORTH OF THE ISLANDS. && .DISCUSSION... A HIGH PRESSURE RIDGE NEAR KAUAI IS KEEPING WINDS LIGHT OVER THE STATE...ALLOWING FOR NIGHTTIME LAND BREEZES AND AFTERNOON SEA BREEZES. THESE DIURNAL WINDS WILL CONTINUE THROUGH TUESDAY. THIS MORNINGS SATELLITE IMAGERY SHOWS CLEAR SKIES ACROSS THE STATE WITH ISOLATED SHOWERS OVER THE COASTAL WATERS MOVING SLOWLY TOWARD THE SOUTHEAST COAST OF THE BIG ISLAND. EXPECT SOME CLOUD BUILDUPS LATER TODAY AS AFTERNOON SEA BREEZES PICK UP AND ISLAND HEATING CREATES SOME UPWARD LIFT OVER THE ISLANDS. VERY LIMITED SHOWER ACTIVITY IS EXPECTED. DOWNSLOPE WINDS OVERNIGHT BROUGHT COOLER THAN NORMAL TEMPERATURES ACROSS THE ISLANDS. BOTH LIHUE AND KANEOHE REACHED 63 DEGREES F WHILE KAHULUI BOTTOMED OUT AT 59 DEGREES F. EXPECT SIMILAR CONDITIONS TONIGHT WITH CLEAR SKIES AND COOLER THAN NORMAL TEMPERATURES. UPDATED THE SHORT TERM FORECAST TO REDUCE SHOWERS OVER THE ISLANDS TODAY...TONIGHT AND TUESDAY. ALSO SPREAD HAZE AREA OVER HILO WITH REPORTS AND OBSERVATIONS DEPICTING VOLCANIC HAZE REACHING THE HILO AREA. TUESDAY NIGHT...THE EFFECTS OF A HIGH PRESSURE MOVING INTO THE CENTRAL PACIFIC REACH THE STATE AND MODERATE TRADE WINDS WILL BE THE RESULT. THE HIGH CONTINUES ITS MOVEMENT EASTWARD LATER IN THE WEEK BUT MAINTAINS A SURFACE RIDGE NORTH OF THE STATE. THE RIDGE WILL CONTINUE MODERATE TRADE WINDS INTO NEXT WEEKEND. RAINFALL WILL REMAIN LIMITED AS THE RIDGE SITS OVER THE STATE WITH SHOWERS RELEGATED TO LIGHT WINDWARD SHOWERS AND LIGHT RAINFALL IN THE AFTERNOONS OVER MOUNTAINS AND CENTRAL AREAS OF THE SMALLER ISLANDS. ON THE BIG ISLAND...THE LOWER LEEWARD SLOPES WILL ALSO SEE LIMITED AFTERNOON SHOWERS. AS THE TRADES PICK UP AGAIN TUESDAY NIGHT AND WEDNESDAY...TRADE SHOWERS WILL RETURN WITH MOISTURE RIDING THE TRADES INTO WINDWARD AREAS. && .AVIATION... VFR WILL BE THE PREVAILING CONDITION AT ALL TERMINALS WITH A DRY AND STABLE AIR MASS OVER THE ISLANDS. LIGHT WINDS...WITH AFTERNOON SEA AND OVERNIGHT LAND BREEZES DOMINATING. NO AIRMETS IN EFFECT. && .MARINE... ELEVATED SURF CONTINUES TO AFFECT SHORES EXPOSED TO THE LARGE NORTHWEST SWELL TODAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH AND WEST FACING SHORES OF KAUAI...NIIHAU AND OAHU...AND NORTH FACING SHORES OF MOLOKAI AND MAUI THROUGH TODAY. EXPECT THE SURF TO DECLINE THIS AFTERNOON AND DROP BELOW ADVISORY LEVEL THIS EVENING. AN EXTRA LARGE TO GIANT NORTHWEST SWELL IS EXPECTED TUESDAY... BRINGING WARNING LEVEL SURF TO THE NORTH AND WEST FACING SHORES OF MOST ISLANDS TUESDAY AND WEDNESDAY. SURF FROM THIS SWELL SHOULD BUILD SHARPLY TUESDAY AFTERNOON OUT OF 320-340 DEGREES...BUILDING TO EXTRA-LARGE BREAKERS BY SUNDOWN TUESDAY. THE TUESDAY NIGHT HIGH TIDE IS CLOSE TO MIDNIGHT AT 1.9 FT AND MAY POSE CONCERN FOR COASTAL WAVE WASH. THE SURF IS EXPECTED TO PEAK ON OAHU LATE WEDNESDAY MORNING. THIS SWELL WILL LAST THROUGH THE LATER HALF OF THE WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:35 AM HST | Small Craft Advisory | HFO | 72 hr |
Nearby
High Surf Warnings in Hawaii, 2012Every high surf warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.